Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 44, NWS Midland/Odessa, TX

June 29, 2009Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 29, 2009, 2:17 PM CDT for Scurry County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2009, 2:17 PM CDT (19:17 UTC)
Expired
Jun 29, 2009, 4:30 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 125 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1266 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 291917
FFWMAF
TXC415-292215-
/O.NEW.KMAF.FF.W.0044.090629T1917Z-090629T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT MON JUN 29 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS...

* UNTIL 515 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A THUNDERSTORM NEAR HERMLEIGH AND SNYDER.  THE
  THUNDERSTORM WAS MOVING SLOWLY TO THE NORTHEAST AROUND 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDWAY...
  SNYDER...RANDALLS CORNER...HUDD...FLUVANNA...DERMOTT...ARAH AND
  UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3295 10117 3295 10066 3252 10067 3252 10117

$$
1 follow-up statement
000 
WGUS74 KMAF 292130
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT MON JUN 29 2009

TXC415-292140-
/O.CAN.KMAF.FF.W.0044.000000T0000Z-090629T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCURRY-
430 PM CDT MON JUN 29 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SCURRY COUNTY...

AT 430 PM CDT...THE HEAVY RAIN LEADING TO THE ISSUANCE OF A FLASH 
FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING 
OVER THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3295 10117 3295 10066 3252 10067 3252 10117

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 12:18 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 29, 12:18 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1218 PM CDT MON JUN 29 2009

.DISCUSSION...
SHRA AND TSRA ACTIVITY IS STILL EXPECTED THIS AFTERNOON AND
EVENING ACROSS MOST OF THE REGION. THIS WILL RESULT IN SOME MVFR
CONDITIONS DUE TO VISIBILITY RESTRICTIONS FROM MODERATE RAINFALL
RATES. ALTHOUGH VFR CONDITIONS WILL BE POSSIBLE WITH ANY OF THE
STRONGER STORMS THAT DEVELOP LATER THIS AFTERNOON AND
EVENING...RIGHT NOW WE WILL KEEP THEM OUT OF THE TEMPO GROUPS AND
AMEND IF NECESSARY AT A LATER TIME. THE ACTIVITY SHOULD SLOWLY
COME TO AN END LATER THIS EVENING...BUT THE RESIDUAL MID TO UPPER
CLOUD COVER WILL LINGER THROUGH THE EARLY MORNING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              92  69  84  69  /  40  50  60  30
CARLSBAD NM                87  69  92  69  /  50  30  20  20
DRYDEN TX                  96  73  89  72  /  30  20  40  50
FORT STOCKTON TX           92  71  92  70  /  30  30  30  30
GUADALUPE PASS TX          80  65  85  65  /  50  40  20  20
HOBBS NM                   83  68  89  67  /  50  50  20  20
MARFA TX                   87  60  84  59  /  40  30  30  20
MIDLAND INTL AIRPORT TX    91  70  87  68  /  40  50  40  30
ODESSA TX                  90  71  86  69  /  40  50  40  20
WINK TX                    91  73  90  72  /  40  40  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78/06
Hazardous weather outlook, Jun 29, 1:20 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT MON JUN 29 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
120 PM CDT MON JUN 29 2009 /1220 PM MDT MON JUN 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING...ESPECIALLY OVER
THE NORTHERN PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND DAVIS
MOUNTAINS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED
BY FREQUENT LIGHTNING...BRIEF GUSTY WINDS...AND HEAVY RAINFALL.
RAINFALL FROM THE STRONGEST OF THESE STORMS MAY RESULT IN
LOCALIZED FLASH FLOODING GIVEN THE SLOW MOVING NATURE OF THE
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AND WEDNESDAY...
ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN
BASIN...AND LOWER TRANS PECOS. ANY THUNDERSTORMS THAT DO DEVELOP
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...BRIEF GUSTY
WINDS...AND HEAVY RAINFALL. RAINFALL FROM THE STRONGEST OF THESE
STORMS MAY RESULT IN LOCALIZED FLASH FLOODING GIVEN THE SLOW
MOVING NATURE OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 29, 12:57 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 PM CDT MON JUN 29 2009

TXZ074-291830-
DAVIS/APACHE MOUNTAINS AREA-
1257 PM CDT MON JUN 29 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY.

AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS
LOCATED OVER CENTRAL JEFF DAVIS COUNTY AT 1257 PM CDT...MOVING
SLOWLY TO THE NORTH AROUND 10 MPH.

PEA TO MARBLE SIZED HAIL...WINDS GUSTING TO AROUND 50 MPH...AND
DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL JEFF DAVIS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 29, 2:05 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT MON JUN 29 2009

TXZ061-062-291945-
ECTOR-MIDLAND-
205 PM CDT MON JUN 29 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL ECTOR AND WESTERN
MIDLAND COUNTIES.

AT 202 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A SMALL LINE OF INTENSIFYING THUNDERSTORMS CAPABLE OF PRODUCING
SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY WINDS NEAR 50 MPH.
THESE STORMS WERE LOCATED ABOUT 4 MILES SOUTH OF MIDLAND INTERNATIONAL
AIRPORT AND ABOUT 6 MILES SOUTH OF ODESSA...MOVING SLOWLY TO THE
NORTH AT 5 MPH.

PEOPLE IN EAST CENTRAL ECTOR AND WESTERN MIDLAND COUNTIES...INCLUDING
THE CITY OF ODESSA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:33 PM CDTAreal Flood AdvisoryMAFHoward, Martin3 hr
Jun 28, 9:13 PM CDTFlash Flood WarningMAFEctor3 hr
Jun 29, 1:57 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Jun 29, 2:12 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jun 29, 4:51 PM CDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
Jun 29, 5:29 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.